Alert archive / Pennsylvania / Freeze Warnings in 2014
Freeze Warning 2, NWS State College, PA
NWS State College, PA issued this freeze warning at Apr 16, 2014, 1:46 PM EDT for 6 counties in Pennsylvania. It took effect at Apr 17, 2014, 12:00 AM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2014, 1:46 PM EDT (17:46 UTC)
- In effect from
- Apr 17, 2014, 12:00 AM EDT
- Expired
- Apr 17, 2014, 8:00 AM EDT
- In force
- 8 hr
- Issued by
- NWS State College, PA
Counties Adams County, PA, Cumberland County, PA, Dauphin County, PA, Lancaster County, PA, Lebanon County, PA, York County, PA
The radar
The State College radar (KCCX), 136 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 5.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1445 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -116 m²/s²
- 0-3 km storm-relative helicity
- -125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
490 WWUS71 KCTP 161746 NPWCTP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE STATE COLLEGE PA 146 PM EDT WED APR 16 2014 ...WIDESPREAD SUB-FREEZING CONDITIONS EXPECTED ONCE AGAIN TONIGHT AND EARLY THURSDAY... PAZ057-059-063>066-170200- /O.UPG.KCTP.FZ.A.0002.140417T0400Z-140417T1200Z/ /O.NEW.KCTP.FZ.W.0002.140417T0400Z-140417T1200Z/ DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- INCLUDING THE CITIES OF...HARRISBURG...HERSHEY...LEBANON... CARLISLE...GETTYSBURG...YORK...LANCASTER 146 PM EDT WED APR 16 2014 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT THURSDAY... THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT THURSDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. * TEMPERATURES...LOWS AROUND DAYBREAK RANGING FROM THE MID TO UPPER 20S IN THE LARGER URBAN AREAS...TO THE LOWER 20S IN THE TYPICALLY COLD RURAL VALLEYS. * TIMING...MIDNIGHT TONIGHT TO 8 AM THURSDAY. * IMPACTS...DAMAGE TO SENSITIVE VEGETATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING IS ISSUED WHEN SUB-FREEZING TEMPERATURES ARE FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL OR GARDENING INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE. && $$ LAMBERT/STEINBUGL
2 follow-up statements
574 WWUS71 KCTP 170203 NPWCTP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE STATE COLLEGE PA 1003 PM EDT WED APR 16 2014 ...WIDESPREAD SUB-FREEZING CONDITIONS EXPECTED ONCE AGAIN TONIGHT AND EARLY THURSDAY... PAZ057-059-063>066-171015- /O.CON.KCTP.FZ.W.0002.140417T0400Z-140417T1200Z/ DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- INCLUDING THE CITIES OF...HARRISBURG...HERSHEY...LEBANON... CARLISLE...GETTYSBURG...YORK...LANCASTER 1003 PM EDT WED APR 16 2014 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT THURSDAY... * TEMPERATURES...LOWS AROUND DAYBREAK RANGING FROM THE MID TO UPPER 20S IN THE LARGER URBAN AREAS...TO THE LOWER 20S IN THE TYPICALLY COLD RURAL VALLEYS. * TIMING...MIDNIGHT TONIGHT TO 8 AM THURSDAY. * IMPACTS...DAMAGE TO SENSITIVE VEGETATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING IS ISSUED WHEN SUB-FREEZING TEMPERATURES ARE FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL OR GARDENING INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE. && $$
207 WWUS71 KCTP 170758 NPWCTP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE STATE COLLEGE PA 358 AM EDT THU APR 17 2014 ...A WIDESPREAD FREEZE IS POSSIBLE AGAIN EARLY FRIDAY MORNING... PAZ057-059-063>066-171600- /O.NEW.KCTP.FZ.A.0003.140418T0600Z-140418T1200Z/ /O.CON.KCTP.FZ.W.0002.000000T0000Z-140417T1200Z/ DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- INCLUDING THE CITIES OF...HARRISBURG...HERSHEY...LEBANON... CARLISLE...GETTYSBURG...YORK...LANCASTER 358 AM EDT THU APR 17 2014 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY MORNING... THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A FREEZE WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY MORNING. * TEMPERATURES...LOWS AROUND DAYBREAK THIS MORNING WILL BE AROUND 30 DEGREES IN THE LARGER URBAN AREAS...TO THE LOWER AND MID 20S IN THE TYPICALLY COLD RURAL VALLEYS. LOWS WILL BE CLOSE TO FREEZING AGAIN EARLY FRIDAY MORNING. * TIMING...THE WARNING IS IN EFFECT FOR THIS MORNING. THE WATCH IS FOR THE POSSIBLE FREEZING TEMPERATURES EARLY FRIDAY MORNING. * IMPACTS...DAMAGE TO SENSITIVE VEGETATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING IS ISSUED WHEN SUB-FREEZING TEMPERATURES ARE FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL OR GARDENING INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE. A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE. THESE CONDITIONS COULD DAMAGE SENSITIVE PLANTS AND CROPS. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this freeze warning went out at Apr 16, 11:56 AM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, Apr 16, 11:56 AM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1156 AM EDT WED APR 16 2014 .SYNOPSIS... HIGH PRESSURE WILL BUILD EAST AND BECOME CENTERED OVER PENNSYLVANIA TODAY. THIS DOMINANT WEATHER FEATURE WILL PROVIDE ABUNDANT SUNSHINE AND LIGHTER WIND TODAY. THE CURRENT...UNSEASONABLY COLD TEMPERATURES WILL GRADUALLY REBOUND TOMORROW AND FRIDAY. A FEW SHOWERS ARE POSSIBLE EARLY THIS EASTER WEEKEND...AND SLIGHTLY COOLER THAN NORMAL TEMPERATURES ARE EXPECTED BOTH SATURDAY AND SUNDAY. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... WIDESPREAD SKC WAS NOTED OVER PRACTICALLY ALL OF THE CWA LATE THIS MORNING...WITH THE EXCEPTION BEING SOME SHALLOW STRATO CU AND A FEW FLURRIES DRIFTING INTO THE NW...AND NE PORTIONS OF THE CWA VIA SOME LIMITED LLVL MOISTURE OFF ERN LAKE ERIE AND LAKE ONTARIO. NW WINDS WILL BLOW AT 10-15 KTS... WITH GUSTS INTO THE UPPER TEENS RANGE ACROSS THE SUSQ VALLEY AND POINTS EAST. ACROSS THE WEST...NORTHERLY WINDS OF 8-10KTS WITH G15KT WILL VEER AROUND TO THE NE...THEN EAST AS THE CENTER OF HIGH PRESSURE SLIDES NE...INTO WRN NEW YORK. WEAK COLD ADVECTION WILL CONTINUE IN THE 925-850 MB LAYER THIS AFTERNOON AND TEMPS ARE RUNNING A FEW DEG F BELOW FCST VALUES. THEREFORE...HAVE TRIMMED HOURLY AND MAX TEMPS A TAD THIS AFTERNOON. AFTERNOON MAX TEMPS WILL VARY FROM THE MID TO U30S ACROSS THE NRN MTNS...TO THE MID AND U40S IN THE SOUTH. && .SHORT TERM /8 PM THIS EVENING THROUGH 6 PM THURSDAY/... WILL CONTINUE THE FREEZE WATCH FOR THE LOWER SUSQ FOR TONIGHT. THE WINDS SHOULD BE MUCH LIGHTER - BUT NOT COMPLETELY CALM - TONIGHT. SO DESPITE WAA ALOFT TONIGHT...THE DECOUPLED ATMOS WILL ALLOW FOR TEMPS BELOW FREEZING AGAIN. CERTAINLY FROST IS A GIVEN TONIGHT. OTHERWISE...NIL WX FOR THE PERIOD WITH A GOOD WARM UP THURS AS THE LOW LEVELS MIX AND NEAR NORMAL TEMPS WILL RESULT. THE EASTERLY FLOW COULD START TO BRING IN SOME MARITIME MSTR LATE THURSDAY BUT THAT IS A LITTLE TOO-MESOSCALE TO PIN DOWN AT THIS RANGE. MORE LIKELY THOUGH THAT THOSE LOWER CLOUDS WILL WAIT UNTIL AFTER THE SHORT TERM PERIOD IS OVER. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... STG RIDGING WILL EXTEND SWWD ALONG/EAST OF THE APPALACHIANS FROM STG HP CELL CENTERED OVER MAINE AND THE CANADIAN MARITIMES. THE SYNOPTIC CONDITIONS LOOK FAVORABLE FOR FROST/FREEZE CONDITIONS AGAIN WED NGT INTO AM THURS...AND THEREFORE ISSUED A FREEZE WATCH FOR THE SERN ZONES WHERE THE GROWING SEASON IS UNDERWAY. HIGH PRESSURE WILL STRENGTHEN TO +3-4SD OVER NORTHERN NEW ENGLAND THROUGH THURSDAY...BEFORE SLOWLY WEAKENING INTO THE UPCOMING WEEKEND. THIS SUGGESTS A POSSIBLE EASTERLY MARITIME LLVL FLOW WITH LOW CLOUDS AND PERHAPS SOME LGT RAIN/DZ POSSIBLY REACHING INTO THE SERN ZONES. THERE IS GENERAL AGREEMENT IN A SHORTWAVE TROUGH CROSSING THE GREAT LAKES REGION FRI-SAT WITH THE BEST CHC FOR RAIN OVER THE NW 1/3 OF THE CWA. THE MODELS GENERALLY AGREE ON THIS IDEA BUT TIMING DIFFS MAY BE AN ISSUE. THE UPPER LEVEL PATTERN BRIEFLY RELAXES LATE IN THE WEEKEND BEFORE REAMPLIFYING UPSTREAM...WITH STRONG HEIGHT FALLS /CUT-OFF LOW PROGGED ALONG THE WEST COAST...SLIGHTLY ABOVE- AVG 500MB RIDGING EXPANDING INTO THE N-CENTRAL PLAINS AND TROUGHING LINGERING OVER THE NERN CONUS. THERE IS LOW CONFIDENCE IN THE PCPN PATTERN DUE THE COMPLEXITY OF THE LW FLOW...WITH SEVERAL LOW-MEDIUM CHC OPPORTUNITIES FOR RAIN IN THE OUTER PERIODS. TEMPERATURES WILL BOTTOM OUT ON WEDNESDAY WITH HIGHS -10 TO -15 DEGREES BELOW NORMAL. A MILDER SW FLOW ALOFT WILL ALLOW READINGS TO MODERATE THROUGH THE END OF THE PERIOD...BUT LKLY STILL AVG BELOW LATE APRIL CLIMO. && .AVIATION /16Z WEDNESDAY THROUGH SUNDAY/... NORTH TO NW WINDS WILL DECREASE AND VEER AROUND TO THE NE OR EAST AT 4-7 KTS BY EARLY THIS EVENING AS HIGH PRESSURE BUILDS NE INTO WRN NEW YORK STATE. PATCHES OF THIN CIRRUS WILL SPREAD ACROSS CENTRAL AND SRN PENN...WHILE SOME SCATTERED/SHALLOW STRATO CU WILL BE FOUND INVOF KBFD...AND ALSO TO THE NORTH AND EAST OF KIPT AS A RESULT OF SOME LIMITED/SHALLOW MOISTURE DRIFTING SOUTH FROM LAKES ERIE AND ONTARIO. VFR CONDITIONS WITH SOUTHEAST TO SOUTHERLY SFC WINDS EXPECTED FOR THU AND MOST OF FRI. ANOTHER ROUND OF WET WEATHER POSSIBLE BY SAT. OUTLOOK... .THU-FRI...GENERALLY VFR. .SAT...REDUCED CIGS/VSBYS IN RAIN /AND POSSIBLY SOME WET SNOW ACROSS THE HIGHER TERRAIN/. .SUN...MAINLY VFR UNDER A WEAK RIDGE OF HIGH PRESSURE. && .CLIMATE... LOOKS LIKE BRADFORD HAS A NEW RECORD MIN FOR THE 16TH ALREADY - AND ALSO CAME CLOSE FOR THE 15TH AS WELL - JUST A DEGREE OFF TYING THE RECORD FOR TAX DAY. BUT THE SHORT PERIOD OF RECORD AT BFD AIRPORT /SINCE 1957/ MAKES IT A LITTLE EASIER TO CRACK MANY OF THE RECORDS THERE. KJST AND KAOO HAVE ALSO ATTAINED/TIED THEIR RESPECTIVE RECORD MINS FOR TODAY. WE WILL HAVE TO WAIT UNTIL AFTER 12Z TO SEE WHAT THE FINAL NUMS ARE. TEMPERATURES THIS MORNING - AND AGAIN THURSDAY MORNING - ARE/WILL BE CLOSE TO RECORD LOWS. BELOW ARE THE CURRENT RECORDS FROM AROUND THE AREA. AOO... TODAY 24/1950/... THURSDAY 23/1980/ BFD... TODAY 18/1980/... THURSDAY 16/1963/ JST... TODAY 20/1943/... THURSDAY 21/1966/ IPT... TODAY 20/1943/... THURSDAY 25/1904/ MDT... TODAY 25/1943/... THURSDAY 29/1980 AND 1904/ && .CTP WATCHES/WARNINGS/ADVISORIES... FREEZE WATCH FROM LATE TONIGHT THROUGH THURSDAY MORNING FOR PAZ057-059-063>066. && SYNOPSIS...LAMBERT NEAR TERM...LAMBERT SHORT TERM...DANGELO LONG TERM...STEINBUGL AVIATION...LAMBERT/MARTIN CLIMATE...LAMBERT/COLBERT
Hazardous weather outlook, Apr 16, 9:26 AM EDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 926 AM EDT WED APR 16 2014 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056-058-171330- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-SCHUYLKILL- 926 AM EDT WED APR 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ057-059-063>066-171330- DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 926 AM EDT WED APR 16 2014 ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZE WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZE WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Freeze Warnings in Pennsylvania, 2014Every freeze warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.